Question: I am 43 years old, and my husband is in his 50s. He takes medication for a heart problem.
He has difficulty achieving an erection that allows us to have satisfying sexual relations. I'm not sure if Viagra is compatible with his medicine, but I feel I am too young to give up on sex completely. I read about a new drug due out next year. Are there any other options for this year?
Answer: Your husband will need to speak to his doctor about this issue. Alprostadil, either as an injection (Caverject) or a urethral suppository (MUSE), is frequently able to stimulate an adequate erection. Both medications are available by prescription.
The FDA is currently considering approval of Uprima (apomorphine) for erectile dysfunction. This drug dissolves under the tongue and goes to work quickly. It might interact negatively with your husband's medication, however, since it lowers blood pressure and might cause nausea, dizziness, drowsiness or fainting. Vasomax (phentolamine) is another oral drug under review.
Q: For many years I have been troubled with a runny nose during meals. My nose is not stuffed up, and the discharge is clear liquid, like water. I do not have a cold or an allergy. The only time this bothers me is when I am eating.
Years ago I read in a newspaper article that this was a condition with a special name. My doctors (cardiologist, endocrinologist) aren't aware of it. Do you know anything about this problem, and is there anything to control this annoying condition?
A: What you describe sounds suspiciously like gustatory rhinitis. Hot, spicy foods are especially likely to trigger this reaction.
Your doctor might wish to consider the prescription nasal spray Atrovent, which can often help symptoms of runny nose. Over-the-counter nose sprays might work, but using them for more than three days could lead to drug-induced congestion.
Q: I take estrogen, Levoxyl for a thyroid condition and Zoloft for depression. In the evening I like to have a glass or two of wine with my meal.
Last year, a friend recommended Tylenol PM for sleeping. Occasionally I take two. Recently I read in a mystery novel, of all places, about a person asking for Tylenol to sleep after drinking wine. Another character said, "No acetaminophen with alcohol."
There is a small-print warning on the back of the Tylenol bottle, but it is not clear if this is risky. Do I need to worry?
A: The warning on Tylenol specifies: "If you consume three or more alcoholic drinks every day, ask your doctor whether you should take acetaminophen or other pain relievers/fever reducers. Acetaminophen may cause liver damage."
With just one or two glasses of wine, you are under the limit, but we would worry if you do this every night. By the way, the wine you are drinking can also raise levels of estrogen. Prolonged exposure to high levels of estrogen could increase your risk of breast cancer.
Q: I have a scalp condition for which I have used Nizoral for years. It also affects my facial skin and eyebrows, causing scaling and itching. I have used a prescription cortisone cream for this, but it is no longer very effective.
After reading in your column about the person who used Vicks VapoRub for bad dandruff, I tried it on my face and had almost immediate results. The scales in the nose creases disappeared overnight.
The scaling on my forehead and in my eyebrows is also disappearing, but more slowly. I have to be careful to apply a very thin layer so as not to cause eye problems. People might think that any ointment would clear this up, but I have tried lots of prescription creams, and they made no difference whatsoever.
A: This old-fashioned cold remedy contains eucalyptus oil, menthol, camphor, cedarleaf oil, nutmeg oil, thymol and turpentine oil. Some of these herbal ingredients have antifungal properties. Mixtures of such essential oils appear more potent than the individual ingredients.
The condition you describe sounds like seborrheic dermatitis. It is caused by a fungus, which is why your doctor prescribed the antifungal shampoo Nizoral. People tell us Vicks is good for dry, cracked fingertips, mosquito bites, paper cuts, nail fungus, tennis elbow and muscle soreness. It must be kept away from eyes and other delicate tissue.
Q: After taking saw palmetto for six months, I had a prostate-specific antigen, or PSA, test. I was alarmed because it went up 2.5 points.
The doctor checks my prostate every six months with this blood test. Does saw palmetto change one's PSA?
A: Testing PSA is a way of monitoring the prostate. It allows doctors to tell if a more thorough work-up for prostate cancer is warranted.
Until recently, it was feared that saw palmetto might cover up a rise in PSA and make it harder to detect changes. New research published in Prostate (Vol. 40, 1999, Page 232) shows that this herb, used to relieve symptoms of prostate enlargement, does not interfere with PSA tests. The increase in your PSA level suggests that your doctor should investigate this further.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their column runs every Monday. Send questions to People's Pharmacy, King Features Syndicate, 235 E. 45th St., New York, NY 10017, or firstname.lastname@example.org.